MDJunction - People Helping People
 
Ask a Question
04/01/2011 03:07 PM

Saphris side effects, is this normal?

pknight1120
Posts: 4
Member

Hi. I am new here. Diagnosed with bipolar I. Dr started me on 5mg of saphris at night, I am experiencing horrible restless legs, and then the following day, I feel like I am drunk or drugged most of the day. I can hardly function. I called my pdoc and he told me to try half of tablet, which would be 2.5mg tonight to see how that does, I was just wondering if anyone else has experienced this and if it goes away or you just have to get use to it or if I am having a reaction of some sort?
Reply

04/01/2011 03:20 PM
TeriNY

Sounds like you did the right thing by calling your pdoc and asking for a decrease in your meds. I don't take it so I don't have any direct experience but Im hoping the decrease helps you feel better. ((HUGS)))

04/01/2011 03:49 PM
Sparkerama

I take Saphris, and it has helped me a lot. However, getting on it took a couple of tries, then it took me several months to reach full dose.

As you know, the pills are hard to split evenly, but I encourage you to consider breaking them into manageable size doses and working your way up. That's how I finally succeeded in doing it.

I can't stand meds that make me want to pass out and nap, so I take all my Saphris at night. I am able to awaken after eight hours with little or no handover.

I do have the tremor side effect when I go beyond 5 mg. Predictably, it is worst in the morning.

I always gain weight on most of the antipsychotics, but have only gained a few pounds on Saphris. Weight gain is a deal-breaker for me, so I hope you have similar results.

I only know one other person who takes Saphris and she is thriving on it--no complaints.

With the anti-psychotics, one generally has to find the right one. Saphris can be tricky at fist, but for some of us, we are able to beat or accommodate the side effects and get good results. Maybe you will be one too. I would say, just don't rush it. And of course, keep in touch with your doctor, as I am just some guy.


04/01/2011 04:14 PM
Joy75
Joy75  
Posts: 16593
Group Leader
I'm an Advocate

You could be experiencing Akathasia where you are restless. Can't sit still and have to move around. It should go away especially with the reduced amount you are taking now. If not, there is medication you can take to counteract this side effect. I'm sure the grogginess will go away as your body gets used to it. It's just tough when you are first starting out on new medications. I don't take the drug, this is just my experience. I had Akathasia for two days and it went away thank God. It's an awful feeling. I wish you the best of luck and keep posting. You will get a lot of support here. We will help you any way that we can. Welcome to the group!

04/02/2011 08:36 AM
Eric17
Eric17  
Posts: 370
Member

Hi PK:

I was on Saphris for a time. Started with 5mg morning and night but ended up taking it all at night because it turned me into the walking dead. After a time it began to cause weight gain, complete loss of libido, and zombification... All deal breakers for me. As far as I'm concerned, that's the last anti-psychotic class drug I'm taking (I've tried quite a few over the years). I'm going to stick with mood stabilizers as they seem to have fewer side effects for me. Of course, everyone is different.

I too would suggest asking your Pdoc about taking them at night. Good luck to you; let us know how it goes.

Eric


04/02/2011 12:24 PM
WastedSpace

I actually just got off Saphris about 1 1/2 weeks ago. It did wonders for me. I too took 2.5 mg in the morning and 2.5 mg at night. I did this for about 3 weeks. I was sleepy but not as bad as when I tried 5 mg at night. I couldn't even get out of bed. I had clearer thinking and felt better. I took Provigil to help wake me up in the morning. I had some slight hand tremors so I took Propranolol. I gain some weight, about 10 pounds. I felt like I was always hungry. I did have some akathisia which made me feel like I was crawling out of my skin.

I wish there was a medication that would clear my head like the Saphris did but without all the negative side effects.

Just because I experienced this does not mean everyone else will. Our body chemistries are all different. I hope it works well for you.


04/02/2011 12:25 PM
sarahtroy
sarahtroy  
Posts: 14312
Group Leader
I'm an Advocate

You did the right thing by contacting your pdoc right away about the Saphris side effects!

I agree that your symptoms sound like Akathisia and in your particular case may remit with a lowered dose.

I just wanted to add that I was prescribed Saphris for a short period of time and experienced very mild Akathisia which was not permanent.


04/02/2011 05:53 PM
pknight1120
Posts: 4
Member

So I took 2.5 mg last night (half a pill) and I did get the jumpy, restless legs for about 2 1/2 -3 hours, but after that, slept like a baby, and woke up feeling great. I have felt great all day! I took another 2.5 mg about 1 1/2 hours ago,and have been up keeping busy doing things and so far have not noticed any restless legs or major drowsiness. A night and day difference between 5 mg where I couldnt function and 2.5 mg where I can function and feel half way human again. Smile I Hope this good feeling I have had today lasts.

04/02/2011 06:20 PM
TeriNY

I'm glad you were able to fine a happy medium with the meds. I hope the good feeling lasts too Smile

04/03/2011 09:06 AM
gowrath
Posts: 29
Member

I took Saphris two-and-a-half weeks ago and had severe akathisia... and was actually rushed to the emergency room because of an adverse drug reaction....

In my opinion, the days I was taking the drug(maybe for a week or so)... I was unable to sit still or concentrate.

I do agree that it stabilized my moods, however...

Reply

Share this discussion with your friends:
<< Start < Prev 1 Next > End >>


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved